Primary Care Corner with Geoffrey Modest MD: FDA Warnings Fluoroquinolones, Aripiprazole, Olanzapine
31 May, 16 | by EBM
By Dr. Geoffrey Modest
The FDA has sent out several Drug Safety warnings in the past few weeks.
- Given the widespread reports of adverse effects of fluoroquinolones, the FDA issued a report in 2013 requiring a label change (see http://www.fda.gov/Drugs/DrugSafety/ucm365050.htm ). Specifically, they noted an association with disabling peripheral neuropathy (with the onset of peripheral neuropathy often within a few days of starting the fluoroquinolone, and ongoing symptoms for more than a year in some patients, long after stopping the med).
- There already were labels warning about risks of tendinitis, tendon rupture, CNS effects, exacerbations of myasthenia gravis, QTc prolongation/torsades, phototoxicity, and hypersensitivity (and I did send one patient to the ICU with anaphylaxis from ciprofloxacin around 15 years ago)
- The actual warning from 5/12/16 states that the FDA “is advising that the serious side effects associated with fluoroquinolone antibacterial drugs generally outweigh the benefits for patients with sinusitis, bronchitis, and uncomplicated urinary tract infections who have other treatment options”. See http://www.fda.gov/downloads/Drugs/DrugSafety/UCM500591.pdf .
- The FDA just issued a safety alert for aripiprazole (goes by trade name Abilify). See http://www.fda.gov/downloads/Drugs/DrugSafety/UCM498825.pdf. This medication has FDA approved indications for treating schizophrenia, bipolar disorder, Tourette’s disorder, and irritability associated with autistic disorder. It is also used (and apparently advertised widely on TV) in combination with antidepressants to treat depression. The FDA is warning that it might be associated with compulsive or uncontrollable urges to gamble, binge eat, shop, and have sex. And these urges desist on stopping the drug or with dose reduction. But 4 cases had a return to this behavior with rechallenge. They do note that these impulse-control problems are rare (184 case reports since 2002, though there are apparently 1.6 million patients on the drug), with pathological gambling being the most common. The recommendation is just that we and patients be alert to this possibility. And we should closely monitor patients at higher risk for impulse-control problems, including personal/family history of obsessive-compulsive disorder, impulse-control disorder, bipolar disorder, impulsive personality, alcoholism, drug abuse, or other addictive behaviors. But in most cases there was no prior history of compulsive behaviors overall, and none had a history of pathological gambling, compulsive sexual behavior, binge eating, or compulsive shopping prior to taking aripiprazole.
- On reading about aripiprazole it is quite remarkable the array/diversity of actions it has: (per com) — “Aripiprazole exhibits high affinity for dopamine D2and D3, serotonin 5-HT1A and 5-HT2A receptors, moderate affinity for dopamine D4, serotonin 5-HT2C and 5-HT7, alpha1-adrenergic and histamine H1 receptors, and moderate affinity for the serotonin reuptake site. Aripiprazole functions as a partial agonist at the dopamine D2 and the serotonin 5-HT1A receptors, and as an antagonist at serotonin 5-HT2A receptor.]” It is certainly true that many CNS-active drugs have multiple effects on multiple neurotransmitters, leading to many of their attendant adverse effects, though aripiprazole outdoes seem to outdo some of the others.
- The FDA issued a drug safety communication about olanzapine and DRESS syndrome (see http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm500123.htm ).
- DRESS syndrome (Drug Reaction with Eosinophilia and Systemic Symptoms) often starts as a rash that spreads to all parts of the body, and includes 3 or more of: rash, eosinophilia, fever, lymphadenopathy, and systemic complications (hepatitis, myocarditis, pericarditis, nephritis, pancreatitis, pneumonitis), and often occurs after a long latency of 2-8 weeks after drug exposure. there is a 10% mortality rate
- 23 cases of DRESS have been reported since 1996. One patient has died.
So, as with all FDA reports, these cases likely significantly underestimate the true incidence of problems, since in a busy clinical session, it is difficult/time-consuming to report the adverse events. But it is important for us as clinicians to know about these potential issues. The most important one for us is the fluoroquinolone advisory. As many blogs and articles have articulated: many too many antibiotics are being used for non-bacterial infections (bronchitis, sinusitis…), and there has been a very unfortunate shift to using more broad-spectrum and resistance-producing antibiotics (more azithromycin for strep, etc., than narrower antibiotics like penicillin). And I think many of us do still use ciprofloxacin for uncomplicated urinary tract infections.
See http://blogs.bmj.com/ebm/2015/08/03/primary-care-corner-with-geoffrey-modest-md-antibiotic-overprescribing-2/ for studies on antibiotic overprescribing and their consequences